Dispatch has sent you to care for a 66-year-old male with chest pain and shortness of breath. Mr. Sackett is clutching his chest as you enter the room. Turning on the bedroom light, you note the ashen color of his skin and the moisture across his lip and on his forehead. Talking with Mr. Sackett, you confirm he has chest pain that woke him from sleep about an hour ago. Your partner applies oxygen and obtains vital signs. She comments that his pulse is irregular. Further assessment reveals bi-basilar crackles in the lungs. You and your partner agree this could be a myocardial infarction.
Acute myocardial infarction (AMI) is death of heart tissue secondary to cessation of blood supply. AMI may present as the first sign of cardiac disease, or it may occur in a chain of other events associated with heart disease. Many patients who experience AMI have been diagnosed with coronary artery disease (CAD) -- a condition in which fatty substances, cholesterol, cellular waste products and calcium accumulate on the walls of the arteries. This accumulation is known as atherosclerosis. The accumulation narrows the lumen of the vessel, decreasing the blood supply to an area of tissue. Angina pectoris may present in many patients as a warning sign of narrowing vessels. Stable angina pectoris is chest pain that occurs during exertion and subsides with rest. Duration of stable angina pectoris lasts less than 30 minutes.
As the atherosclerosis progresses, the anginal events occur with less exertion and require a longer rest period for the symptoms to subside. This unstable or progressive angina can serve as a warning of impending myocardial infarction. Once the vessel is completely occluded, there's no blood supply to the cardiac tissue distal to the occlusion, and myocardial infarction will occur.
Signs of AMI
Signs vary between patients, based on the area of heart damaged and the size of the area damaged. Some patients clutch their chest in response to the chest discomfort (Levine's sign) and diaphoretic skin is common. AMIs can result in acute pulmonary edema and cardiogenic shock. Heart rates increase in some patients and decrease in others. The irritable heart muscle commonly fires ectopic or extra beats resulting in an irregular pulse. Patients may have a chief complaint of anything from a slight pressure in their chest to horrible crushing chest pain. Some patients may not complain of pain at all. These cases are referred to as "silent AMIs".
In these patients others signs of cardiac distress should be recognized including shortness of breath, excessive diaphoresis and pulmonary edema. Diabetic patients and females commonly present with atypical signs and silent MIs. Maintain a high level of suspicion when caring for these patients. When evaluating a patient with any complaint involving the area between the nose and navel, always consider the possibility of AMI. Assessment of the patient should include the time of onset because duration of the AMI determines hospital treatments. Six hours from onset is the current window for aggressive in-hospital treatment, such as fibrinolytic drug administration and/or stent placement. This window can vary based on the patient and physician.
Prehospital treatment consists of ensuring adequate oxygenation. Administer oxygen to maintain pulse oximetry in the high 90s. If possible, obtain vascular access. Consider placing two IVs. Monitor vital signs. Hypotension can be an ominous sign. Administering 160 mg 365 mg of aspirin early in the event can decrease the mortality associated with AMI. If the patient has the ability to chew, swallow and protect their airway, administer two four 81-mg, chewable aspirin tablets. Aspirin inhibits thromboxane A2, a chemical messenger that causes platelets to aggregate. This limits the growth of the clot.
If the patient's blood pressure is above 90 100 systolic, administer 0.4 mg nitroglycerine. Nitroglycerine dilates blood vessels to increase blood flow. In the case of AMI, the artery is completely occluded, so nitroglycerine may have no effect on the patient's discomfort. Nitroglycerine is thought to have cumulative effects so, if blood pressure allows, consider a second dose. Watch for a drop in the patient's blood pressure.
If the right ventricle is damaged because of the AMI, the patient could experience a significant drop in blood pressure after nitroglycerine administration. If the patient's pain continues, consider an analgesic such as morphine or fentanyl. Remember, analgesics remove the sensation of pain, they don't "fix" the problem. If a patient experiencing an AMI receives an analgesic and no longer complains of pain, it does not mean the AMI has been resolved. The removal of pain does decrease the patient's anxiety; decreasing their sympathetic response could lessen the workload of the heart, but doesn't remove the occlusion. Obtain a 12-lead ECG as soon as possible. Many ALS services will acquire a 12-lead and either interpret the tracing themselves, or transmit it to the hospital for interpretation. ALS providers should remember a normal 12-lead doesn't rule out an AMI. Either way, promptly notify the hospital of suspected AMI. Reperfusion of the occluded vessel is the only definitive care for AMI.
Death from AMIs
Acute dysrhythmias, such as V-tach or V-fib, are the most common cause of death associated with AMI. The best chance of survival is provided through immediate CPR (push hard, push fast.) and application of an AED. When caring for a patient with a possible AMI, be prepared for cardiac arrest.
Survival of patients experiencing AMI has increased over the past decade. This is partly due to programs integrating EMS systems and hospital emergency departments. Survival begins with recognition by EMS, followed by appropriate care and transport to the closest, most appropriate hospital.
American Heart Association.http://circ.ahajournals.org/cgi/reprint/CIRCULATIONAHA.107.187397